Alert archive / Hawaii / High Surf Warnings in 2020

High Surf Warning 2, NWS Honolulu, HI

January 21, 20204 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 21, 2020, 3:47 PM HST for 4 counties in Hawaii. It took effect at Jan 22, 2020, 3:03 AM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2020, 3:47 PM HST (01:47 UTC)
In effect from
Jan 22, 2020, 3:03 AM HST
Expired
Jan 23, 2020, 2:58 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WHHW40 PHFO 220147
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
347 PM HST Tue Jan 21 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A northwest swell will build overnight into Wednesday morning, 
peak Wednesday night, then gradually diminish through Thursday
night. The warning may be expanded to include west facing shores
of the Big Island later tonight or Wednesday as the swell makes
its way down the island chain.


HIZ001>003-006>009-012-013-017-019-020-221500-
/O.NEW.PHFO.SU.W.0002.200122T1600Z-200124T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
347 PM HST Tue Jan 21 2020

...HIGH SURF WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM HST
THURSDAY...

* WHAT...Surf building to 25 to 35 feet by Wednesday evening along
  north facing shores, and 15 to 25 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, and
  Molokai, and north facing shores of Maui.

* WHEN...From 6 AM Wednesday to 6 PM HST Thursday.

* IMPACTS...High. Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering 
the water could face significant injury or death.

&&

$$
4 follow-up statements
054 
WHHW40 PHFO 221303
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
303 AM HST Wed Jan 22 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING
SHORES OF THE BIG ISLAND...

.A long-period northwest swell will build through the day, peak 
tonight and early Thursday at dangerously high levels, then 
gradually diminish late Thursday and Friday. 

HIZ023-026-230215-
/O.EXB.PHFO.SU.W.0002.200122T1303Z-200124T0400Z/
Kona-Kohala-
303 AM HST Wed Jan 22 2020

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf building to 4 to 8 feet this afternoon, increasing
  to 8 to 12 feet tonight and Thursday. 

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

* ADDITIONAL DETAILS...There will likely be long lulls between the
  sets of larger waves as the swell builds later today. Don't be
  caught off guard when larger waves arrive suddenly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. 

&&

$$

HIZ001>003-006>009-012-013-017-019-020-230215-
/O.EXT.PHFO.SU.W.0002.200122T1303Z-200124T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
303 AM HST Wed Jan 22 2020

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf building to 25 to 35 feet through the day along 
  north facing shores, and 15 to 25 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, and
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

* ADDITIONAL DETAILS...There will likely be long lulls between the
  sets of larger waves as the swell builds today. Don't be caught
  off guard when larger waves arrive suddenly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

&&

$$

Birchard
474 
WHHW40 PHFO 230109
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
309 PM HST Wed Jan 22 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST
FACING SHORES OF THE BIG ISLAND...

.A long-period northwest swell will peak tonight and early Thursday
at dangerously high levels, then gradually diminish late Thursday
and Friday.

HIZ001>003-006>009-012-013-017-019-020-023-026-231415-
/O.CON.PHFO.SU.W.0002.000000T0000Z-200124T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-Kona-Kohala-
309 PM HST Wed Jan 22 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf of 25 to 35 feet along north and west facing shores
  Niihau and Kauai, and north facing shores of Oahu, Molokai and
  Maui. Surf of 15 to 25 feet along west facing shores of Oahu and
  Molokai. Surf of 8 to 12 feet along west facing shores of the 
  Big Island.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, and
  Molokai, north facing shores of Maui and west facing shores of
  the Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

&&

$$

Burke
514 
WHHW40 PHFO 231341
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
341 AM HST Thu Jan 23 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST
FACING SHORES OF THE BIG ISLAND...

.Surf will remain well above warning levels through the day today,
then lower to advisory levels Friday for exposed north and west 
facing shores as a large northwest swell moves through. 

HIZ001>003-006>009-012-013-017-019-020-023-026-240245-
/O.EXT.PHFO.SU.W.0002.000000T0000Z-200124T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-Kona-Kohala-
341 AM HST Thu Jan 23 2020

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Surf of 25 to 35 feet along north and west facing 
  shores Niihau and Kauai, and north facing shores of Oahu, 
  Molokai and Maui. Surf of 15 to 25 feet along west facing 
  shores of Oahu and Molokai. Surf of 8 to 12 feet along west 
  facing shores of the Big Island.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  and Molokai, north facing shores of Maui and west facing 
  shores of the Big Island.

* WHEN...Surf will remain well above warning levels today, then
  lower to advisory levels Friday. 

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

&&

$$

Gibbs
828 
WHHW40 PHFO 240058
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
258 PM HST Thu Jan 23 2020

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING
SHORES OF THE BIG ISLAND...

.The current northwest swell will steadily decline tonight and
will drop to borderline advisory thresholds by Friday. Another
large northwest swell will fill in Friday night and will likely
bring warning level surf on Saturday.

HIZ001>003-006>009-012-013-017-019-020-023-026-241400-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-200124T1600Z/
/O.NEW.PHFO.SU.Y.0006.200124T0058Z-200124T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-Kona-Kohala-
258 PM HST Thu Jan 23 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Surf of 16 to 24 feet along north and west facing shores
  Niihau and Kauai, and north facing shores of Oahu, Molokai and
  Maui. Surf of 12 to 18 feet along west facing shores of Oahu and
  Molokai. Surf of 6 to 9 feet along west facing shores of the 
  Big Island..

* WHERE...Portions of Kauai, Maui, Molokai, Niihau, Oahu and the 
  Big Island Hawaii.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Kino

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 21, 10:13 AM HST, 5 hours 34 minutes earlier.

Area forecast discussion, Jan 21, 10:13 AM HST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1013 AM HST Tue Jan 21 2020

.SYNOPSIS...
A mostly dry pattern is expected through Friday, with only a few
clouds and showers developing over interior and mountain areas
during the afternoons. A front is expected to stall and weaken
near Kauai Friday night, with trades then briefly returning over
the weekend.

&&

.DISCUSSION...
High pressure northeast of Hawaii is moving away to the east as a
front passes north of the state today. As a result, winds have
weakened considerably from yesterday and will continue to
decrease through tonight as a ridge of high pressure moves over
the state. Light winds will allow a land and sea breeze regime to
setup through Friday. Rain chances will remain limited through
Friday due to the dry atmosphere and strong subsidence from the
ridge. The best chance for clouds and light showers will be across
interior areas during the afternoon hours each day.

A second front will pass north of the state Thursday into Friday
with the tail end of the front approaching Kauai. The front is
expected to dissipate as it reaches Kauai late Friday and bring a
uptick in showers late Friday and possible through the weekend.
Trade winds are expected to briefly return over the weekend as a
weak high quickly passes north of the state.

&&

.AVIATION...
Throughout the remainder of the TAF period, VFR
conditions are expected to prevail across the island chain and no
AIRMETs are in effect.

Winds have continued to weaken this morning across the Aloha
State and will continue to as a surface high moves away from our
area. With the surface front pulling away, weak trade winds will
shift to the southeast, and a daytime sea breeze/nighttime land
breeze pattern will continue through the week.

Due to relatively stable and dry conditions across Hawaii, no
AIRMETs are in effect and are not anticipated at this time.

&&

.MARINE...
High pressure to the northeast of the area will provide moderate
SE trade winds today. Over the next couple of days, the high will
move east, allowing for lighter winds to push across the islands
from west to east today, then remain light and variable into
Friday. A large northwest swell will increase seas above SCA
levels starting Wednesday. A new high will bring trade winds back
over the weekend.

The current NNW swell will decline through this evening. A large,
long-period northwest swell is expected to arrive tonight, peak
Wednesday night, then lower into Friday. The WW3 indicates surf
heights reaching High Surf Warning levels along most north and
west facing shores during the peak of this swell. Another large
northwest swell is expected to build late Friday, peak Saturday
at warning levels as well, then lower through Sunday.

Small background south swells will remain through the weekend. With
the expected drop off in trade winds over the next few days, short
period choppy surf will diminish along east facing shores. Some
south and east facing shores may see localized higher surf from
the large northwest swells refracting around islands and reefs.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Kino/Donaldson
AVIATION...EV/Dye
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:41 PM HSTSmall Craft AdvisoryHFO60 hr

Nearby

High Surf Warnings in Hawaii, 2020Every high surf warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.